Hail, Burnett
- When
- August 26, 6:38 PM CST to 6:41 PM CST
- Where
- Burnett County, 3.63 mi ENE of Webb Lake
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.040, -92.060
Storms developed across Minnesota during the afternoon hours of the 26th across Minnesota and moved into northwest Wisconsin during the evening hours. These storms were mainly wind producing storms with numerous reports of downed trees and power lines across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Storms developed across Minnesota during the afternoon hours of the 26th across Minnesota and moved into northwest Wisconsin during the evening hours. These storms were mainly wind producing storms with numerous reports of downed trees and power lines across the region. Minor flash flooding was also observed in Siren.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 26, 5:24 PM CST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Duluth MN
624 PM CDT Mon Aug 26 2024
.KEY MESSAGES...
- Hot and humid conditions lingering the rest of today before
turning more seasonal the rest of the week.
- Severe weather potential late this afternoon and evening, with
an additional round of severe weather possible tonight into
Tuesday morning.
- Additional shower and storm chances with a cold front late
Thursday through Thursday night.
&&
.DISCUSSION...
Issued at 447 PM CDT Mon Aug 26 2024
Rest of this afternoon - evening:
Muggy conditions are present across much of the Northland this
afternoon as a result of a tropical airmass with dewpoints in
the 70s for all but far north-central MN and PWATs around or
slightly above 2 inches. Parts of north-central and east-central
MN where cloud cover hung around through much of the day are
seeing high temperatures top out in the low to mid 80s with heat
index values in the mid-80s to mid-90s. Meanwhile, east-central
MN and NW WI that saw more sunshine poking through the cumulus
fields throughout the day have warmed into the upper 80s to low
90s with heat index values in the upper 90s to low 100s. It is
these hotter locations that remain in a Heat Advisory through 8
PM this evening.
Scattered thunderstorms continue to develop across parts of
west-central into central MN this afternoon, but have struggled
at times to maintain severe status along a very slow moving
cold/stationary front, with the front analyzed from southwest to
central MN and into the Iron Range as of 4 PM. Upper-level
forcing has remained weak so far today and the capping inversion
is stronger with eastward and northeastward extent. However, the
CAP should continue to erode by late this afternoon/early
evening in combination with shortwave perturbations rounding the
western side of a mid- and upper-level ridge into parts of the
Northland during that time. CAM guidance continues to struggle
with consistency regarding how convection will evolve through
the remainder of the afternoon/evening, but does generally favor
the strong to severe storm potential originating from the
ongoing convection over west-central MN that will spread east
with time into this evening, potentially as a cluster or broken
line of storms that will have access to 2000-3500 j/kg of MLCAPE
and effective shear of 30-40 kts. While most of the severe
threat in the 6-8pm timeframe remains south of the Northland,
southern parts of Cass, Crow Wing, and Aitkin counties can't be
ruled out completely for a few strong to severe storms, which is
why those counties are currently in a Severe Thunderstorm
Watch. The strongest storms could produce up to 60 mph gusts and
very large hail (up to 2") in any discrete storms. Surface
helicity and surface wind directions do not appear favorable
for tornadoes into early this evening, so this threat has
lessened (<2% chance).
Heading later into the evening (8pm-12am timeframe), the
potential for storms to grow upscale into a line or broken line as
they move from east-central MN into NW WI would transition into
more of a wind threat with wind gusts up to 70 mph as the
primary threat with a secondary large hail threat.
Tonight - Tuesday:
Late tonight into Tuesday, additional synoptic forcing
associated with shortwave energy moving in from the west
highlights the potential for another strong to severe MCS/line
of storms to move into southern portions of the Northland
(along and south of a Brainerd Lakes to Twin Ports line, as
well as in NW WI). This line is already established across the
Rapid City, South Dakota area, and should still have access to
plenty of instability (1000-2000 j/kg) in the aforementioned
portions of the Northland if the line can maintain itself into
late tonight into the first half of Tuesday morning, though the
intensity should gradually weaken with eastward extent. Primary
hazards with this round would be large hail up to quarter size
and wind gusts up to 60 mph.
Any heavy rain/localized flash flooding threat this evening
through Tuesday morning will be tied to areas that see repeated
rounds of convection move over the same locations due to the
efficient rainfall rates in the high-PWAT airmass. The HREF
24-hour LPMM does show some localized pockets of 2-4" in the
Brainerd Lakes to Two Harbors and parts of NW WI, but these
values will not be widespread. Expect most locations to see
anywhere from 0.75 to 1.5" of rain along and south of the Iron
range and a half inch or less for far northern MN.
Some lingering showers and scattered thunderstorms continue
through much of Tuesday afternoon and evening as the main
upper-level trough cuts through the Northland, but much cooler
temperatures on Tuesday (70s to around 80 degrees) will limit
instability to ~300-500 j/kg MUCAPE during the afternoon in NW
WI and less elsewhere, so the potential for isolated strong to
severe storms during the afternoon will be lower (5-10% chance).
Wednesday:
NW flow/shortwave ridging aloft should lead to predominately dry
weather on Wednesday and much cooler conditions with high
temperatures in the upper 60s to mid 70s under gradually
decreasing cloud cover.
Late Wednesday night - Thursday night:
The break in rain chances will be short-lived, however, as a
closed low cutting eastward across the Canadian Prairies
Thursday into Thursday night brings a cold front eastwards
across the Northland. Instability looks better west of the
Northland on Thursday at this juncture, but there may be enough
elevated instability for a few strong storms Thursday afternoon
and evening, but widespread severe storms are not expected at
this time.
Labor Day Weekend:
Broader NW flow patterns settles in for the coming Labor Day
Weekend, with high pressure moving in from the Canadian Prairies
on Sunday and Monday. Can't rule out some diurnal showers (10%
chance) Friday and Saturday given cold air advection in the
cyclonic flow pattern, but later in the weekend should see drier
weather. Expect highs in the mid/upper 70s to start the
weekend, with upper 60s to low 70s next Sunday and Monday.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 622 PM CDT Mon Aug 26 2024
Plenty of scenarios where thunderstorms could be prevalent
throughout the TAF period, so just went for it in the TAFs.
Timing any certain shower/tstorm is very uncertain. The general
trend will be towards improving conditions Tuesday afternoon and
until then, just about anything could happen, but most likely it
will be stormy here and there mainly south of KHIB.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 447 PM CDT Mon Aug 26 2024
Light winds continue on the lake through tonight outside of
thunderstorms. However, chances for strong to severe
thunderstorms increase this evening and tonight. These storms
will be capable of producing large hail and winds in excess of
40-50 knots. Some weaker thunderstorms may linger into Tuesday
morning. After the storms, expect northeast winds to increase
to up to 25 kts. Waves of 3-6 ft are expected to develop as a
result, especially along the South Shore. Therefore, a Small
Craft Advisory has been issued for the nearshore waters of
western Lake Superior from late Tuesday morning through
Wednesday evening for the period of strongest winds and waves.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory until 8 PM CDT this evening for MNZ038.
WI...Heat Advisory until 8 PM CDT this evening for WIZ001>003-
006>009.
MARINE...Small Craft Advisory from 10 AM Tuesday to 1 AM CDT Thursday
for LSZ121-140>148-150.
&&
DISCUSSION...Rothstein
AVIATION...Wolfe
MARINE...RothsteinHazardous Weather Outlook National Weather Service Duluth MN 447 PM CDT Mon Aug 26 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272200- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 447 PM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Very warm and muggy conditions will continue this evening. A Heat Advisory remains in effect for most northwest Wisconsin counties and Pine County in east-central Minnesota through 8PM. Thunderstorms are expected this evening into tonight. Some of these storms could become severe, particularly from the Brainerd Lakes to the Twin Ports, and covering all of east-central Minnesota and northwest Wisconsin. The main hazards include large hail up to 2 inches in diameter, damaging wind gusts to 70 mph, and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a 5 to 10 percent chance for scattered severe thunderstorms on Tuesday morning in northwest Wisconsin. Large hail up to 1 inch in diameter and wind gusts up to 60 mph are the main threats. Thunderstorms are possible late Wednesday night into Thursday across the region. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this evening and tonight. LSZ121-140>148-150-272200- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 447 PM CDT Mon Aug 26 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered thunderstorms are possible this evening and tonight. Some storms may be severe with hail up to 1.5 inches in diameter and wind gusts to 50 kt. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered thunderstorms are possible Tuesday morning. Isolated severe storms capable of producing hail up to 1 inch in diameter and wind gusts to 40 kt are possible. Gusty northeast winds are expected Tuesday through Wednesday. Wind gusts to around 25 kt and wave heights up to around 6 ft are expected. Small Craft Advisories are in effect. BJH More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
717 PM CDT Mon Aug 26 2024
WIZ001-002-270045-
Douglas WI-Bayfield WI-
717 PM CDT Mon Aug 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BAYFIELD AND EAST
CENTRAL DOUGLAS COUNTIES THROUGH 745 PM CDT...
At 716 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnes, or 22 miles north of Hayward, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cable, Barnes, Drummond, Town of Delta, Middle Eau Claire Lake, Upper
Eau Claire Lake, and Lake Owen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4636 9169 4654 9124 4626 9106 4615 9156
4616 9157
TIME...MOT...LOC 0016Z 248DEG 14KT 4634 9147
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BrittThe Duluth radar (KDLH), 89 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
8 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Tree branches up to 1.5 inches in diameter were broken along with power outages.
Burnett County dispatch reported two cars stalled in ponded water on the roadway.
Washburn County dispatch reported a downed tree.
Several trees reported down and on a local county road on the northwest side of Lake Chetac.
Washburn County dispatch reported a downed power line.
Sawyer County dispatch reported multiple downed power lines on the east side of Sand Lake along County Highway F.
Winds from the storms downed trees which were blocking County Highway W west of Phillips and Storms Road. A power transformer was on fire at the site of the downed trees on County Highway W.
Price County dispatch reported multiple trees down in the area.
Price County dispatch reported multiple trees down in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199806, 1199807, 1199820, 1199811, 1199809, 1199810, 1199812, 1199808, 1199813, 1199815.